Are I more likely to have more side effects with the second dose against COVID-19 ? Does it affect young people more than older people? And what happens if you don’t have symptoms? It is worse? The experts consulted by RTVE.es confirm that it is normal to experience more discomfort with the second puncture , although they also reassure those who do not have them.
In Spain, vaccination is progressing, with more than half of the population immunized and with about 67% who have already received at least one dose of the available vaccines, according to the latest data sent by the Ministry of Health . Even so, there are more and more cases of people who feel more symptoms after the regimen ends .
This is the case of Anjara , 27, a doctor from Tenerife, who received both doses with Pfizer. He says that with the first one he noticed pain, swelling and inflammation in the arm where he received the injection, like most first-timers. He also had the same symptoms after the second, but was added to tiredness and discomfort. ” I felt like I had flu symptoms, like when you’re really sick , you just want to sleep and you want to be lying in bed,” she says.
Raquel , also a health worker and of the same age, explains from Seville that she had the same side effects with the first puncture as Anjara, but her reaction was different with the second. “Within 12 hours of receiving it, I started with a feverish picture, with a maximum of 38.5 ºC, which lasted until the next day , ” he details. He also comments that he had a headache, fatigue and heaviness throughout his body for almost a whole day, and that he remedied it with paracetamol. “Later, like new . “
Is it normal to have side effects with the second dose?
For Jaime Pérez Martín , member of the Board of Directors of the Spanish Association of Vaccination -AEV-, what Anjara and Raquel describe is nothing new. “Specifically, with messenger RNA vaccines, which are the ones we are using the most, it is already written in clinical trials that the frequency of adverse reactions in the second dose was notably more frequent than with the first,” he explains.
Maltilde Cañelles López , scientific researcher at the Higher Council for Scientific Research -CSIC-, also confirms the normality of experiencing some side effects with the second dose. “People are surprised, because normally when you have a disease, you do the opposite: the first time you have it with more symptoms and then, when it attacks you the second time, you have less . So it is a bit counterintuitive for a vaccine to work. on the contrary, “he acknowledges.
Already in May, the Spanish Agency for Medicines and Health Products -AEMPS- reported that only 0.12% of those vaccinated had reported side effects and that they were mostly mild. According to the 7th Pharmacovigilance Report on COVID-19 Vaccines , dependent on the same organism, until July 11 almost 33,000 adverse events have been reported , 67 for every 100,000 doses administered.
The document also includes that 75% have been communicated by health professionals and 25% by citizens and that, in proportion, they have affected more people between 18 and 65 years (88%), and mostly women (77%) .
What are the most common symptoms?
In general, the most common inconveniences are those described by Raquel and Anjara: headache, discomfort at the injection site or fatigue. Ariadna Esther , a 25-year-old from Cuenca and also a doctor, assures that with the second dose she noticed “as if a truck had run me over.” The night after the appointment he had episodes of “sweating, general malaise, insomnia, fatigue and general pain especially” , something that he faced with alternate paracetamol and Nolotil.
The Pharmacovigilance document also states that more than 6,000 of the nearly 33,000 notices were considered serious , that is, they required or prolonged the hospitalization of the affected person, or resulted in a significant or persistent disability, among other circumstances. Until mid-July, only 254 of these notifications ended in death , although the AEMPS clarifies that “these events cannot be considered related to vaccines simply because they are notified.”
Adrián does not rule out that the vaccine is related to the inflammation of his digestive system . A journalist and 26-year-old from Ceuta, he says that the day before the second dose he had some fever, but that he decided to go to his health center to inoculate himself with the injection because he was well. Since that puncture, he can hardly eat and, if he does, he consumes Omeprazole to protect the stomach and not return what he ingested. “I’m waiting for some more test,” he explains, since at first they told him that it could be mononucleosis, although the digestive specialist he went to ruled it out . Meanwhile, try to see the positive side: “I feel fine, I have no longer had a fever for a couple of days.”
Does the brand with which the vaccination schedule is carried out influence? What about the age?
As Pérez Martín commented, vaccinated people report more discomfort in the case of receiving Pfizer or Moderna , both based on messenger RNA. The doctor specializing in Preventive Medicine and Public Health also emphasizes that these two are the ones that are being administered the most in Spain and that, in the case of AstraZeneca, “in general the second dose is less reactogenic than the first , although it is practically no longer available. we are putting it to anyone, “he explains.
Is there a relationship between being younger and reporting more side effects? The truth is that yes . “The immune system, the younger you are, the more powerful it is. So, the inflammatory reaction produced by the vaccine is stronger, more powerful , and therefore the defense it produces is greater, but in return, as an adverse effect, these reactions are also more frequent “, continues Pérez Martín.
“Age does have something to do with it,” confirms scientific researcher Cañelles López. “In fact, people over 65 have more difficulties mounting an immune response, hence they usually have fewer symptoms, ” although, he points out, they can also experience fever for several days.
This is the case of José Javier Recio , 58-year-old security director, whose second puncture caused pyrexia, but also chills, fatigue and nausea . “The fever disappeared within hours and the fatigue lasted a couple of days,” he says. Resident in Rivas-Vaciamadrid (Madrid), he also received the two doses of Pfizer and, despite these symptoms, he affirms that he would “get vaccinated again . “
And if there are no side effects, is it bad? Will the vaccine have less effect?
“The side effects are normal and all correlate with what happens when you are mounting an immune response,” recalls Cañelles López. Despite this, there is no need to “worry” people who do not have them , as the vaccine acts equally on them. “In fact, in people who have not had any side effects , a lot of antibodies are found, ” he summarizes.
The doctor Pérez Martín is of the same opinion. ” What happens is that they have had a little more luck and that they have not had the adverse effect,” he synthesizes, and that there is precisely nothing wrong with it. For him, the most important thing is that “the duration of discomfort is very limited” , and that the benefits of vaccines outweigh the disadvantages.
Anjara, from his position as a doctor, recalls that “many of the patients we are admitting are young people who have not yet been vaccinated or who have not wanted to be vaccinated” , hence it is so important to continue to respect safety measures even when you have completed the pattern. For his part, José Javier rebuts the deniers and the anti- vaccines : ” The virus exists and the vaccine , despite having taken it out so quickly, is better what is positive than what is negative .”